Georgia, 2011

Hail in Georgia, September 25, 2011

September 25, 2011 · NWS FFC · 3 events in 2 counties and zones

A deep upper low continued to meander about the central Appalachians and the mid-Atlantic region. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper low continued to meander about the central Appalachians and the mid-Atlantic region. A series of weak disturbances continued to rotate around the upper low across the southeast U.S. While across most of north and central Georgia, the atmosphere had become too cool and stable to support much thunderstorm activity, more unstable, moist air remained present across the far southeast part of the county warning area. This supported afternoon and evening thunderstorm development once again. A few of these thunderstorms became strong and produced penny to nickel-sized hail, but none of the thunderstorms reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 25, 12:45 PM EST, 21 minutes earlier.

Area forecast discussion, Sep 25, 12:45 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
145 PM EDT SUN SEP 25 2011

.PREV DISCUSSION... /ISSUED 1032 AM EDT SUN SEP 25 2011/

UPDATE...
BASED ON RUC AND CURRENT TRENDS OF THE MOISTURE BOUNDARY MOVING
WESTWARD AS WELL AS MODIFYING FFC SOUNDING FOR THE INCREASE IN
MOISTURE...WILL INCREASE POPS OVER PARTS OF NORTH AND CENTRAL
GEORGIA FOR THIS AFTERNOON.

17

PREV DISCUSSION... /ISSUED 258 AM EDT SUN SEP 25 2011/

SHORT TERM /TODAY THROUGH TUESDAY/...

STALLED FRONTAL BOUNDARY REMAINS BETWEEN MACON AND
DUBLIN...EXTENDING SOUTH SOUTHEAST FROM THERE THROUGH ALBANY.
STARK CONTRAST IN DEWPOINTS THE RESULT ACROSS THE STATE WITH
VALUES AROUND 50 TO THE NORTH AND LOWER 70S ACROSS SOUTHERN
SECTIONS. ACTIVITY WAS ABLE TO DEVELOP ALONG SEABREEZE YESTERDAY
BUT REMAINED JUST EAST OF THE FORECAST AREA. REGION CONTINUES TO
FEED OFF RESIDUAL OUTFLOWS BUT EXPECT DRY CONDITIONS TO CONTINUE
LOCALLY FOR THE REMAINDER OF THE OVERNIGHT PERIOD. ALONG TRANSITION
ZONE OF DRY TO MOIST CONDITIONS...COULD SEE SOME REDUCTIONS TO
VSBY PRIOR TO SUNRISE BUT NOTHING SIGNIFICANT EXPECTED AT THIS TIME.

FOR TODAY...EXPECT VERY SIMILAR CONDITIONS TO SATURDAY...ALTHOUGH
MOISTURE VALUES DO LOOK TO INCREASE. THIS COULD BE OFFSET SOMEWHAT
BY MIXING AGAIN THIS AFTERNOON...BUT NOT EXPECTING THE DEGREE OF
DEWPOINT REDUCTIONS NOTED IN ATL METRO YESTERDAY. IT SHOULD REMAIN
JUST THE EXTREME SOUTHEAST CORNER OF THE FORECAST AREA THAT HAS
POTENTIAL FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. MOST
ACTIVITY WILL REMAIN EAST OF THE AREA...BUT ENOUGH RISK OF OUTFLOW
INDUCED ACTIVITY TO WARRANT INCLUSION OF SLIGHT CHANCE POPS. WILL
ALSO BE MONITORING COLD CORE MID LEVEL SYSTEM LATE IN THE DAY
PROGRESSING OUT OF THE NORTHERN PLAINS AND TOWARD THE GREAT LAKES.
MODELS ACTUALLY PAINT LIGHT PRECIP FOR THE EXTREME NORTH THIS
AFTERNOON BUT THIS LOOKS TO EARLY IN MY OPINION GIVEN SURFACE DRY
AIR IN PLACE. SHOULD JUST BE AN INCREASE IN UPPER LEVEL CLOUDS AND
WILL INDICATE SUCH IN THE GRIDS.

FRONTAL BOUNDARY WILL SAG INTO THE AREA LATE SUN NIGHT THROUGH
MONDAY. FEEL MOST OF THE ACTIVITY ASSOCIATED WITH THE SECONDARY
FRONT WILL BE DIURNALLY DRIVEN AND WILL INDICATE HIGHEST POPS
DURING THE AFTERNOON HOURS. FRONT WILL BE MOISTURE STARVED AND
DOES NOT LOOK AS HEALTHY AS PREVIOUS RUNS AND WILL CONTINUE TO
LIMIT POPS TO LOW END CHANCE.

FRONT EASES INTO CENTRAL GEORGIA ON TUESDAY AND WILL NEED TO
MONITOR FOR AN UPWARD ADJUSTMENT OF POPS AS MORE INSTABILITY WILL
BE IN PLACE AND GFS INDICATES SUBTLE SHORT WAVE IN MEAN FLOW
ARRIVING DURING MAX HEATING.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

WILL AWAIT THE LATEST ECMWF BEFORE ANY SIGNIFICANT ADJUSTMENTS BUT
HOPEFULLY MORE AGREEMENT WILL BE REACHED AMONG THE MODELS FOR THE
EXTENDED. THE ONE THING THEY DO AGREE ON IS THE DEVELOPMENT OF
STRONG EARLY FALL HIGH PRESSURE OVER THE UPPER MIDWEST A WEEK FROM
NOW. THE QUESTION WILL BE WILL IT SHIFT EAST QUICKLY WITH UPPER
RIDGE BUILDING IN OR STAY OVER THE TENNESSEE VALLEY ALLOWING FOR A
COLDER PATTERN. NOTHING GOOD TO GO ON AT THIS POINT SO WILL STICK
WITH THE WARMER MAV NUMBERS UNLESS THE NEW ECMWF COMPELS ME
OTHERWISE.

&&

.AVIATION...
18Z UPDATE...
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ACROSS EAST AND
SOUTH GEORGIA THIS AFTERNOON. THIS PRECIPITATION SHOULD STAY AWAY
FROM THE TAF SITES SO NO PRECIPITATION IN THE TAF. CEILINGS MOSTLY
VFR AND IT SHOULD STAY THAT WAY THROUGH 07Z-09Z. EXPECTING LOW
STRATUS TO MOVE BACK IN WITH MOIST SOUTHEASTERLY FLOW OVER THE
AREA. LOOKING FOR OVC010 AFTER 09Z AND CONTINUING THROUGH 14Z-16Z.
CEILINGS WILL LIFT SLOWLY THROUGH THE DAY MONDAY WITH THE WINDS
TURNING TO THE SW BY 14Z. WIND SPEEDS WILL BE IN THE 5-10KT RANGE
THROUGH THE PERIOD. VSBYS SHOULD STAY VFR THROUGH THE PERIOD BUT
MAY SEE SOME BRIEF PERIOD OF MVFR VSBYS OVERNIGHT.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE HIGH ON WINDS AND PRECIP.
CONFIDENCE MEDIUM ON CEILINGS AND VISIBILITIES

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          86  66  83  66 /  30   5  10  20
ATLANTA         86  68  82  67 /  20   5  20  30
BLAIRSVILLE     77  59  74  59 /  20  10  30  30
CARTERSVILLE    85  65  80  63 /  10  10  30  30
COLUMBUS        89  70  88  69 /  20   5  10  30
GAINESVILLE     82  66  79  66 /  30  10  20  30
MACON           89  67  87  66 /  30   5  10  20
ROME            86  66  79  63 /  10  20  30  20
PEACHTREE CITY  87  64  83  63 /  20   5  10  30
VIDALIA         90  70  89  69 /  30  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Sep 25, 4:37 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
537 AM EDT SUN SEP 25 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
537 AM EDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF CENTRAL GEORGIA.

.SYNOPSIS...
STALLED FRONTAL BOUNDARY ACROSS CENTRAL GEORGIA AND VARIOUS
OUTFLOW BOUNDARIES FROM CONVECTION SATURDAY WILL PROVIDE A FOCUS
FOR THUNDERSTORM DEVELOPMENT TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE
LOCALLY HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL
GEORGIA TODAY AS VARIOUS BOUNDARIES AND AMPLE MOISTURE REMAINS IN
PLACE. BEST CHANCES FOR ANY THUNDERSTORM ACTIVITY WILL BE ALONG
AND SOUTH OF A LINE FROM AMERICUS TO AUGUSTA. WITH CAPE VALUES IN
THE 1000 TO 1500 J/KG RANGE...AND LIFTED INDEX VALUES AROUND
-2...INSTABILITY IS SUFFICIENT ENOUGH TO SUPPORT ISOLATED
THUNDERSTORM DEVELOPMENT. ANY DEVELOPING CONVECTION IS EXPECTED TO
REMAIN BELOW SEVERE LIMITS. LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH THUNDERSTORMS...AND ALTHOUGH MUCH OF THE AREA CAN HANDLE 3 OR
MORE INCHES OF RAIN...LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 25, 11:27 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1227 PM EDT SUN SEP 25 2011

GAZ038-039-050-051-251700-
1227 PM EDT SUN SEP 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
IN WILKES...TALIAFERRO...OGLETHORPE AND GREENE COUNTIES UNTIL 100 PM
EDT...

AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WOODVILLE...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILKES...TALIAFERRO...OGLETHORPE AND GREENE COUNTIES THROUGH 100 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE JACKSONVILLE...
WOODVILLE...UNION POINT...DANIEL SPRINGS...CARTERS GROVE...
PHILOMATH...CENTERVILLE...RAYLE...CELESTE...JACKSONS CROSSROADS...
MALLORYSVILLE...NEWTOWN...TIGNALL AND VESTA. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3356 8303 3368 8319 3401 8290 3401 8289
      3399 8284 3386 8266
TIME...MOT...LOC 1627Z 221DEG 17KT 3369 8304
Special weather statement, Sep 25, 12:17 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
117 PM EDT SUN SEP 25 2011

GAZ086-098-110>113-251745-
117 PM EDT SUN SEP 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
IN WHEELER...TREUTLEN...TOOMBS...TELFAIR...MONTGOMERY AND EMANUEL
COUNTIES UNTIL 145 PM EDT...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM KIBBEE TO LUMBER CITY...MOVING NORTHEAST AT
20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY
MOVE ACROSS WHEELER...TREUTLEN...TOOMBS...TELFAIR...MONTGOMERY AND
EMANUEL COUNTIES THROUGH 145 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE KIBBEE...TARRYTOWN...AILEY...JORDAN...LUMBER
CITY...MOUNT VERNON...ZAIDEE...FIVE POINTS...ROCK SPRINGS...
NORMANTOWN...SOUTH THOMPSON...TOOMBS CENTRAL...JOHNSON CORNER...
MCNATT FALLS AND GRAYS LANDING. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3253 8211 3251 8215 3241 8219 3236 8224
      3220 8218 3194 8222 3193 8233 3196 8248
      3194 8249 3195 8256 3192 8261 3192 8267
      3188 8273 3243 8253 3272 8210 3268 8208
TIME...MOT...LOC 1717Z 220DEG 15KT 3232 8251 3206 8261
          3194 8268
Special weather statement, Sep 25, 12:51 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
151 PM EDT SUN SEP 25 2011

GAZ086-251830-
151 PM EDT SUN SEP 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN EMANUEL
COUNTY UNTIL 230 PM EDT...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF OAK PARK...MOVING NORTHEAST AT 15
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
EMANUEL COUNTY THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE OAK PARK...NUNEZ...LEXSY...STILLMORE AND SWAINSBORO.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3248 8217 3241 8219 3236 8224 3234 8224
      3230 8236 3232 8236 3236 8241 3244 8238
      3248 8245 3266 8228 3252 8213
TIME...MOT...LOC 1751Z 223DEG 13KT 3237 8240

The radar

The Robins AFB radar (KJGX), 105 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jefferson

When
September 25, 1:06 PM EST to 1:10 PM EST
Where
Jefferson County, 1.5 mi SW of Wrens to 1.8 mi NE of Wrens
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.185, -82.398

The Macon television media relayed reports of nickel-sized hail around Wrens.

Hail, Johnson

When
September 25, 1:23 PM EST to 1:28 PM EST
Where
Johnson County, 3 mi N of Kite to 5 mi N of Kite
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.723, -82.520

The Johnson County Emergency Management Director measured nickel-sized hail just north of Kite.

Hail, Johnson

When
September 25, 2:06 PM EST to 2:20 PM EST
Where
Johnson County, Scott to 7 mi N of Scott
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.550, -82.670

The Johnson County Emergency Management Director reported penny-sized hail near and just north of Scott. This was from a second and different area of thunderstorms from those that earlier produced nickel-sized hail in the eastern part of the county just north of Kite.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347937, 347938, 347941.